Two deaths blamed on mix of medication and alcohol
Published 15/09/2009 | 01:38
A Coroner has warned of the real dangers of mixing prescription drugs with alcohol.
Joanne Donnelly spoke out |during separate inquests for two men who died accidentally after consuming lethal cocktails of prescribed medication and alcohol.
A sitting in Newry courthouse yesterday heard how 20-year-old Owen Christopher Paul McDonagh was poisoned to death after taking painkillers and sedatives prescribed for his uncle.
He was found unconscious in his uncle’s caravan on the Granville Industrial Estate, Dungannon, on April 6 last year and was pronounced dead at the South Tyrone Hospital.
The court was told how the |unemployed general operative, whose address was given as 27 The Birches Carrickmacross, Monaghan, had been drinking beer and vodka with his uncles on the evening prior to his death.
None of the witnesses whose statements were read to the court saw Mr McDonagh take any tablets, but toxicology analysis revealed high levels of the opiate Tramadol in his blood system. It was noted that when mixed with alcohol and diazepam, the toxicity of Tramadol would have led to a “life threatening” intoxication.
A pathology report cited cause of death as poisoning.
Describing Mr McDonagh’s passing as “tragic”, the coroner warned that taking other people’s prescription drugs was “highly dangerous”.
Meanwhile, a separate inquest heard how a man who had battled alcoholism, schizophrenia and depression died after mixing excessive amounts of alcohol with his medication.
Nicholas Peter Kane (38), an unemployed computer technician, was found dead at his flat at Millmount Court, Banbridge, on March 23 of this year.
Describing his death as a tragic accident, Ms Donnelly said Mr Kane did not appreciate the potentially fatal complications of drinking excessively.